Alert archive / New Mexico / Flash Flood Warnings in 2017

Flash Flood Warning 24, NWS Midland/Odessa, TX

July 26, 2017Lea County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Jul 26, 2017, 3:43 PM MDT for Lea County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2017, 3:43 PM MDT (21:43 UTC)
Expired
Jul 26, 2017, 6:45 PM MDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Lea County, NM

The radar

The Lubbock radar (KLBB), 141 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.7 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2017-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 258 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2017-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
258 J/kg
Mixed-layer CIN
-249 J/kg
Mixed-layer LCL
1456 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

469 
WGUS54 KMAF 262143
FFWMAF
NMC025-270045-
/O.NEW.KMAF.FF.W.0024.170726T2143Z-170727T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
343 PM MDT WED JUL 26 2017

The National Weather Service in Midland has issued a

* Flash Flood Warning for...
  Northern Lea County in southeastern New Mexico...

* Until 645 PM MDT

* At 341 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Radar estimates that over four 
  inches of rain have fallen in some locations over the past few 
  hours.  Flash flooding is ongoing or expected to begin shortly.

* Some locations that will experience flooding include...
  Tatum, Crossroads and Tatum Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3354 10305 3327 10318 3298 10353 3311 10373
      3335 10341 3357 10337 3357 10306

$$

44
1 follow-up statement
694 
WGUS74 KMAF 262340
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
540 PM MDT WED JUL 26 2017

NMC025-262349-
/O.CAN.KMAF.FF.W.0024.000000T0000Z-170727T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lea NM-
540 PM MDT WED JUL 26 2017

...THE FLASH FLOOD WARNING FOR NORTHERN LEA COUNTY IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3354 10305 3327 10318 3298 10353 3311 10373
      3335 10341 3357 10337 3357 10306

$$

44

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 1:01 PM MDT, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 26, 1:01 PM MDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
201 PM CDT Wed Jul 26 2017

.DISCUSSION...

Typical summer pattern in place into this weekend with the upper
ridge overhead providing hot temperatures with storms confined to
the higher terrain. Convective coverage will be less than yesterday
as increasing heights and subsidence help to suppress most CU
development. Hi-res models show an outflow boundary sparking a
few storms very late tonight across parts of SE NM so have kept
PoPs going there through Thursday morning. Even though
temperatures will be above normal, it will only be by 3-5
degrees. Midland Intl has only hit 100 degrees once this month
which is far from our hottest month on record last July!

Not much change through the weekend until the upper ridge weakens
and shifts slightly west. By this time a weak front will penetrate
the ridge and could backdoor into the region late Sunday. This will
be highly dependent on the amount of convection to our north
which could push the front in sooner. Models have delayed the
onset of midlevel northerly flow by a day or so. While showers and
storms will increase early next week, greater chances hold off
until the middle to latter part of next week. Latest models have
also backed off on the much cooler temperatures for next week.
Will have to wait and see if this trend continues, but more clouds
and rain around should at the very least help temperatures fall
back toward normal.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     75 100  74 100 /   0   0   0   0
Carlsbad                       73  98  72  98 /  20  10  10  10
Dryden                         75  99  75  99 /   0  10   0   0
Fort Stockton                  73  98  72  98 /   0   0   0   0
Guadalupe Pass                 69  89  68  89 /  20  10  10  10
Hobbs                          70  96  69  96 /  10  10   0   0
Marfa                          63  91  63  91 /  10  10  10  10
Midland Intl Airport           74  99  74  99 /   0   0   0   0
Odessa                         74  99  74  99 /   0   0   0   0
Wink                           74 101  73 100 /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

29
Hazardous weather outlook, Jul 26, 12:35 PM MDT, 3 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
135 PM CDT Wed Jul 26 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-271845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
135 PM CDT Wed Jul 26 2017 /1235 PM MDT Wed Jul 26 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms are possible over the higher terrain this afternoon
and evening. These storms could produce gusty wind and occasional
lighting.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 3:31 PM MDTAreal Flood AdvisoryMAFLea3 hr

Nearby

Flash Flood Warnings in New Mexico, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.